Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 29, NWS Pocatello, ID

November 2, 202213 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Nov 2, 2022, 3:48 AM MDT for 13 counties in Idaho. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2022, 3:48 AM MDT (09:48 UTC)
Expired
Nov 2, 2022, 12:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 43 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3247 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS75 KPIH 020948
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
348 AM MDT Wed Nov 2 2022

IDZ052>054-056>058-064>066-021800-
/O.CAN.KPIH.HW.W.0004.000000T0000Z-221102T1800Z/
/O.NEW.KPIH.WI.Y.0029.221102T0948Z-221102T1800Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-Big Hole Mountains-
Teton Valley-Centennial Mountains - Island Park-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, Fort Hall, Albion, Almo, Malta, 
Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, 
Victor, Ashton, Tetonia, Driggs, Island Park, and Kilgore
348 AM MDT Wed Nov 2 2022

...WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Mud Lake, INL, Craters of the Moon, Idaho Falls, 
  Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, 
  Shelley, Fort Hall, Albion, Almo, Malta, Rockland, Holbrook, 
  Inkom, McCammon, Downey, Lava Hot Springs, Victor, Ashton, 
  Tetonia, Driggs, Island Park, and Kilgore.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

* ADDITIONAL DETAILS...Blowing dust may limit visibilities
  especially along I 15 north of Idaho Falls near Roberts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ055-021100-
/O.CAN.KPIH.HW.W.0004.000000T0000Z-221102T1800Z/
Eastern Magic Valley-
Including the cities of Burley, Rupert, Heyburn, and Oakley
348 AM MDT Wed Nov 2 2022

...HIGH WIND WARNING IS CANCELLED...

Strong winds have diminished. Therefore the high wind warning is
cancelled.

$$

IDZ059>063-021800-
/O.CON.KPIH.HW.W.0004.000000T0000Z-221102T1800Z/
Franklin/Eastern Oneida Region-Bear River Range-Bear Lake Valley-
Blackfoot Mountains-Caribou Range-
Including the cities of Malad, Preston, Thatcher, 
Emigration Summit, St. Charles, Montpelier, Georgetown, Grace, 
Soda Springs, Henry, Bone, Wayan, and Swan Valley
348 AM MDT Wed Nov 2 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest wind 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Malad, Preston, Thatcher, Emigration Summit, St. 
  Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, 
  Bone, Wayan, and Swan Valley.

* WHEN...until noon MDT today

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Isolated damage to trees, powerlines, signs, 
  and outbuildings is possible, along with isolated power 
  outages. Loose outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high
winds begin. During the high winds, avoid being outside in
forested areas or around trees, branches, and powerlines. Use
caution if you must drive, and keep both hands firmly on the
steering wheel. Drivers of high profile vehicles should consider
delaying travel until the high winds subside.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
316 
WWUS75 KPIH 021205
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
605 AM MDT Wed Nov 2 2022

IDZ059>063-021315-
/O.CAN.KPIH.HW.W.0004.000000T0000Z-221102T1800Z/
Franklin/Eastern Oneida Region-Bear River Range-Bear Lake Valley-
Blackfoot Mountains-Caribou Range-
Including the cities of Malad, Preston, Thatcher, 
Emigration Summit, St. Charles, Montpelier, Georgetown, Grace, 
Soda Springs, Henry, Bone, Wayan, and Swan Valley
605 AM MDT Wed Nov 2 2022

...HIGH WIND WARNING IS CANCELLED...

Winds have weakened and the high wind warning is cancelled.

$$

IDZ056>058-064>066-021315-
/O.CAN.KPIH.WI.Y.0029.000000T0000Z-221102T1800Z/
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Albion, Almo, Malta, Rockland, Holbrook, 
Inkom, McCammon, Downey, Lava Hot Springs, Victor, Ashton, 
Tetonia, Driggs, Island Park, and Kilgore
605 AM MDT Wed Nov 2 2022

...WIND ADVISORY IS CANCELLED...

Winds have weakened and the wind advisory is cancelled.

$$

IDZ052>054-021800-
/O.CON.KPIH.WI.Y.0029.000000T0000Z-221102T1800Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
605 AM MDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Mud Lake, INL, Craters of the Moon NM,Idaho Falls, 
  Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, 
  Shelley, and Fort Hall.

* WHEN...Until noon MDT today.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
737 
WWUS75 KPIH 021759
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1159 AM MDT Wed Nov 2 2022

IDZ052>054-021900-
/O.EXP.KPIH.WI.Y.0029.000000T0000Z-221102T1800Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, 
American Falls, Shelley, and Fort Hall
1159 AM MDT Wed Nov 2 2022

...WIND ADVISORY WILL EXPIRE AT NOON MDT TODAY...

There are a few locations still gusting over 40 mph. Will allow
the advisory to expire as winds will gradually start backing off
in next few hours and then drop off more significantly by mid to
late afternoon.
TW

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Nov 2, 3:01 AM MDT, 47 minutes earlier.

Area forecast discussion, Nov 2, 3:01 AM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
301 AM MDT Wed Nov 2 2022

.SHORT TERM...Today through Thursday night.

A strong cold front is passing through the region this morning. The
strongest winds are having a lot of trouble mixing all the way down
to the surface ahead of the front. As a result, best surface wind
observations are occurring along the frontal boundary. Still seeing
some impressive gusts to at least 50 mph in many locations. Idaho
Falls airport had a gust to 74 mph, Pocatello airport had a peak
wind of 66mph, a station in Pocatello reported a gust to 57 mph and
the INL Puzzle reported a gust to 60 mph. The front will continue to
march east this morning. Anticipating downgrading the warning to an
advisory along and just behind the front where models still show 20-
25kts sustained until noon or so. Further east, towards the Magic
Valley, may drop the headlines all together as models show winds
much lighter at 12z. A batch of precipitation is moving through
central and east Idaho this morning. Mostly seeing rain in the
valleys but there is some precipitation in the colder air behind the
front. Some of the models, such as the HRRR are showing band of snow
moving through the Snake Plain before 6am, possibly in the form of a
snow squall. Because of the warm temperatures, only a light dusting
to an inch is possible in the lower elevations. The more impressive
totals are still expected to fall in the higher terrain above 6500
feet from Ketchum to Stanley and along the Idaho Wasatch. These
still look at marginal advisory amounts of up to 5 inches.
Georgetown Summit is a slight outlier, snow totals there are roughly
around 2 inches.

Winds should ramp down this afternoon and any impacts such as
blowing dust should subside during the afternoon as well. Some light
snow will remain possible across the south hills into the southeast
highlands as the upper trough slides over the region. Additional
snow amounts in these areas look light, an inch or less. Looking at
drier weather for Thursday with less wind as high pressure builds
over the area. Highs today and Thursday are noticeably colder, at
least 10 degrees below normal.

13

.LONG TERM...Friday through next Wednesday. Thanks to weak ridging,
Friday starts off fairly quiet but that will change throughout the
day. As one low moves eastward across Canada, another drops
southward out of the Alaskan gulf and this will help flatten the
ridge throughout the day. As this happens, more rain and snow will
move in from west to east Friday PM. Precip in the higher elevations
could start as early as the 18-00Z time frame on Friday and will
continue on and off throughout the weekend. Snow levels actually go
back up for a time on Saturday as our highs warm up a few degrees
from generally 30s on Friday to some low and mid 40s on Saturday
bringing more rain to the valleys and keeping snow more confined to
the mountains. The wind will pick up again on Saturday with gusts
across the Arco desert between 30-40kts and gusts 20-30kts for the
rest of us. The cold front will be through by Sunday morning though,
so the best time frame for the valleys to see any light snow
accumulation would be late Saturday into Sunday morning. Highs will
be a bit cooler on Sunday, back in the 30s and low 40s for most and
that's where highs will stay for the first half of next week. With a
low sitting off the coast of the Pacific Northwest for the first
half of next week, our unsettled pattern will continue as more
moisture is funneled into our area providing more opportunities for
accumulating snow in the mountains and perhaps a better chance for
some accumulation in the valleys than what we've seen so far. AMM

&&

.AVIATION...12Z Wednesday to 12Z Thursday. After starting the
morning with some incredibly strong wind gusts (51mph at BYI, 66mph
at PIH, and 74mph at IDA) and precipitation, conditions will improve
in the second half of the day. The cold front is moving through
eastern Idaho with the bulk of our strongest winds along and just
behind it. Most of our precipitation will be wrapping up at TAF
sites by 18Z, but until then any rain/snow mix and wind could drop
VIS and CIGs down to MVFR or even IFR conditions. The wind will
still be gusting up to 30kts until around 18Z. Then, gusts between
15-25kts continue through the afternoon and evening before winds
lighten up overnight. AMM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until noon MDT today for IDZ052>054-056>058-
064>066.

High Wind Warning until noon MDT today for IDZ059>063.

&&

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.